Dense Fog, Ballard
- When
- March 30, 12:00 AM CST to 9:00 AM CST
- Where
- Ballard forecast zone
- Reported by
- ASOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Widespread dense fog formed as skies cleared out and winds became nearly calm. Moist ground from rainfall the previous night contributed to the dense fog.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog formed as skies cleared out and winds became nearly calm. Moist ground from rainfall the previous night contributed to the dense fog. High pressure moved slowly east across the Ohio Valley, resulting in favorable conditions for fog. Visibility was one-quarter mile or less across most of western Kentucky for most of the night into the early morning hours. The exception to the poor visibility was in parts of the Pennyrile region, including Madisonville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 29, 11:07 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1207 AM CDT SAT MAR 30 2013
.UPDATE...
ISSUED AT 1206 AM CDT SAT MAR 30 2013
UPDATED FORECAST TO ISSUE A DENSE FOG ADVISORY FOR OUR ENTIRE
COVERAGE AREA IN SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST
INDIANA...AND WESTERN KENTUCKY. FOG HAS RAPIDLY DEVELOPED LATE IN
THE EVENING WHERE SKIES HAVE CLEARED. FOG OF INCREASING DENSITY IS
EXPECTED TO ENVELOPE THE ENTIRE REGION OVERNIGHT AS LOW CLOUDS
CONTINUE TO SINK SOUTH INTO TENNESSEE. THE FOG SHOULD BURN OFF
WITHIN A FEW HOURS AFTER DAYBREAK SATURDAY.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 203 PM CDT FRI MAR 29 2013
IN THE NEAR TERM...A SLOW DRYING TREND WILL CONTINUE INTO THIS
EVENING AS DEEP LAYER MOISTURE MOVES SOUTHEAST INTO THE TENNESSEE
VALLEY. THE PRIMARY FORECAST CONCERN TONIGHT WILL BE LOW CLOUDS AND
FOG...WHICH IS MORE OF AN AVIATION ISSUE. WILL ADD MENTION OF FOG TO
THE PUBLIC FORECAST IN SOME AREAS.
ON SATURDAY...MOISTURE WILL INCREASE FROM SOUTHWEST TO NORTHEAST
AHEAD OF AN APPROACHING UPPER LEVEL TROUGH. RAIN CHANCES WILL
INCREASE ACROSS SE MISSOURI DURING THE MORNING...THEN EAST OF THE
MISSISSIPPI RIVER IN THE AFTERNOON. LOW LEVEL SOUTH TO SOUTHWEST
FLOW WILL BE ON THE INCREASE...BRINGING ENOUGH ELEVATED INSTABILITY
FOR ISOLATED THUNDER IN SE MISSOURI LATE IN THE DAY. COOLEST TEMPS
WILL LIKELY BE IN SE MISSOURI...WHERE CLOUD COVER WILL BE GREATEST.
FORECAST HIGHS WILL GENERALLY BE CLOSER TO THE COOLER GFS
MOS...WHICH IS IN LOW TO MID 60S /EXCEPT UPPER 50S AROUND KPOF/.
A SURFACE COLD FRONT WILL MOVE SOUTHEAST ACROSS THE LOWER OHIO
VALLEY LATE SATURDAY NIGHT. RAIN AND ISOLATED THUNDER WILL GRADUALLY
DIMINISH WITH THE PASSAGE OF THE FRONT.
EASTER SUNDAY APPEARS TO BE THE PICK DAY OF THE WEEK WEATHERWISE.
CLEARING SKIES WILL OCCUR IN THE WAKE OF THE FRONT SUNDAY MORNING.
DUE TO THE RELATIVELY WARM START TO THE DAY /AROUND 50/...HIGH TEMPS
WILL BE IN THE 60S. THE COLD ADVECTION IS FORECAST TO BE RATHER WEAK
UNTIL A SECONDARY FRONT ARRIVES SUNDAY NIGHT. SOME LIGHT RAIN COULD
ACCOMPANY THE SECONDARY FRONT ACROSS PARTS OF SOUTHERN IL AND SW
INDIANA LATE SUNDAY NIGHT.
.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 203 PM CDT FRI MAR 29 2013
MONDAY'S FRONTAL PASSAGE AND ASSOCIATED PCPN SHOULD STAY MOSTLY
LIQUID IF THE NEW GFS IS CORRECT. IT MAY CHANGE-OVER BRIEFLY UPON
ENDING BUT WILL LEAVE THAT MENTION OUT DUE TO THE TRENDING TOWARD
THIS SOLUTION. AS IT GETS CLOSER...SHOULD BE ABLE TO FINE TUNE AND
HONE IN ON PARTICULARS SUCH AS THIS...NOT CONFIDENT IN DOING SO 4
TO 5 DAYS OUT.
IT IS NICE TO SEE THE MID WEEK PICTURE LOOKING LIKE WHAT WE WERE
ANTICIPATING IT TO DO WHEN WE WERE MAKING THE DAY 7 FORECAST A
COUPLE OF DAYS AGO. THAT IS...A MORE WLY/NWLY FLOW TRACK AND HENCE
A DRIER/COLDER FORECAST.
AFTER THAT...ANOTHER PCPN CHANCE COMES IN TOWARD THE END OF THE
WEEK. WE'LL KEEP IT SMALL CHANCES AND SEE IF IN FACT THE LATEST
SUGGESTION IN THE NAO LOSING SOME GRIP AN AN UPPER PATTERN
EVOLUTION TO MORE WLY OR SWLY FLOW CAN COME TO FRUITION.
&&
.AVIATION...
ISSUED AT 1134 PM CDT FRI MAR 29 2013
FOG BECOMING MORE PROMINENT OVER THE AREA AS STEADY CLEARING
CONTINUES. NEAR CALM WINDS OVERNIGHT AND FOG POTENTIAL IN THE TAFS.
SEEMS AS THOUGH VISIBILITIES MAY FLUX AS FOG MAY BE SHALLOW AND
CHANGEABLE ENOUGH. BUT COULD BECOME MORE PERSISTENT AT TIMES.
SATURDAY SHOULD START OF DRY WITH SE WINDS 5-10 KTS. VARIABLE HIGH
CLOUDS WITH A DECREASE IN LOW LEVEL MOISTURE/ANY LINGERING CLOUDS
EXPECTED. RAIN SHOULD OVERSPREAD THE AREA THROUGH THE AFTERNOON
REACHING KPAH AND KCGI IN THE 20-21Z TIME FRAME...REACHING KEVV AND
KOWB BY 01-02Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...DENSE FOG ADVISORY UNTIL 9 AM CDT SATURDAY FOR ILZ075>078-
080>094.
MO...DENSE FOG ADVISORY UNTIL 9 AM CDT SATURDAY FOR MOZ076-086-087-
100-107>112-114.
IN...DENSE FOG ADVISORY UNTIL 9 AM CDT SATURDAY FOR INZ081-082-
085>088.
KY...DENSE FOG ADVISORY UNTIL 9 AM CDT SATURDAY FOR KYZ001>022.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1211 AM CDT SAT MAR 30 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-301000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1211 AM CDT SAT MAR 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT AREAS OF DENSE FOG WILL DEVELOP OVERNIGHT. PLEASE REFERENCE THE DENSE FOG ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF THUNDERSTORMS IS FORECAST ALONG AND AHEAD OF A COLD FRONT MOVING EASTWARD THROUGH THE AREA SATURDAY NIGHT. LOCALLY HEAVY RAINFALL AND OCCASIONAL LIGHTNING WILL BE THE PRIMARY CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
18 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435648, 435649, 435650, 435651, 435652, 435653, 435654, 435655, 435656, 435657, 435658, 435659, 435660, 435661, 435662, 435663, 435664, 435665.